Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 22, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 20, 2002, 9:07 PM MDT for Washington County, Colorado. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2002, 9:07 PM MDT (03:07 UTC)
- Expired
- Jun 20, 2002, 10:00 PM MDT
- In force
- 53 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Washington County, CO
The radar
The Denver radar (KFTG), 122 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 9:45 PM MDT | Thunderstorm Wind 52 E | Last Chance, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 3.1 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1428 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 2057 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 210307 SVRDEN COC121-210400- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 905 PM MDT THU JUN 20 2002 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN WASHINGTON COUNTY IN NORTHEAST COLORADO * UNTIL 1000 PM MDT * AT 905 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHEAST OF THURMAN...OR ABOUT 36 MILES SOUTH OF AKRON...MOVING NORTHEAST AT 10 TO 15 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ANTON... ARICKAREE SCHOOL...COPE...ELBA AND THURMAN. LARGE HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. LAT...LON 3995 10325 3958 10344 3958 10283 4010 10281 COOPER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:52 PM MDT, 6 hours 15 minutes earlier.
Area forecast discussion, Jun 20, 2:52 PM MDT, 6 hours 15 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 252 PM MDT THU JUN 20 2002 PLENTY OF MOISTURE AND INSTABILITY AVAILABLE AGAIN FOR ANOTHER ACTIVE AFTN AND EVE. 1045AM SPSDEN PRETTY MUCH COVERS THE SITUATION FOR THE NORTHEAST AND WONT REPEAT THE MESOSCALE DETAILS OTHER THAN IT LOOKS ACTIVE AGAIN AS SCT STORMS LOOK TO FIRE OVER THE HIGHER TRRN THIS AFTN AND THEN INTENSIFY OVER THE PLAINS INTO THE EVENING HRS. WILL KEEP THE CURRENT MENTION OF SEVERE STORMS IN THE APPROPRIATE ZNS. WILL PLAN ON THE AREA GRADUALLY CLEARING OUT OVERNGT BUT WILL LEAVE OUT ANY MENTION OF FOG ATTM AS MESOETA SFC RHS BEGIN TO DRY OUT AFTER 09Z WITH LOW LVL FLOW TRENDING SOUTHWESTERLY OR AT LEAST BCMG GOOD DRAINAGE. IF HEAVY RAIN AND/OR HAIL DUMPS OVER A CERTAIN AREA THEN PERHAPS SOME LOCAL AREAS OF FOG ALONG THE PLATTE MAY BE NEEDED LATER. FOR FRIDAY SOME DRYING BEGINS OVR THE AREA WITH SOUTHWEST FLOW DEVLPG THROUGHOUT MUCH OF THE ATMSPHR BUT SFC SOUTH TO SOUTHEAST WINDS CONT OVR THE PLAINS. FCST CAPE VALUES FOR FRIDAY AFTN ARE ROUGHLY A THIRD OF TDYS PROJECTED VALUES WITH A BIT MORE CIN TO FIGHT THROUGH. WILL KEEP CURRENT ISOLD AFTN/EVE POPS FROM A BIT MORE MID LVL WARMING. FURTHER DRYING EAST OF THE DIVIDE OCCURS FOR SAT AS STRONGER 850 AND 700 MB WINDS BOTH GO SOUTHWESTERLY FROM THE SHORTWAVE EJECTING OUT OF THE DESERT SOUTHWEST TO THE NORTHEAST. THERE IS SOME WEAK QG ASCENT WITH THE SHORTWAVE EARLY SATURDAY BUT IT LOOKS AS IF TSTORMS WILL BE HIGH BASED AND GUSTY DURING THE AFTN AND ESPECIALLY IN EVE ON THE BACK SIDE OF SHORTWAVE. MDLS ALSO HINT AT A LEESIDE SFC TROUGH SAT AND THEN STRENGTHENING INTO THE EARLY HRS OF SUNDAY. THIS FEATURE OF STRENGTHENING WESTERLY WINDS MAY REFLECT THE UPPER LVL FRONT OR TROF AXIS ASSOCIATED WITH THE EXITING SHORTWAVE. BY MIDDAY SUNDAY THE UPPER RIDGE BEGINS TO STRENGTEN FURTHER OVR THE SOUTHWEST USA WITH HIGHER HEIGHTS NOSING INTO THE SOUTHERN HALF OF THE STATE. AVN SHOWS EASTERLY WINDS DEVLOPING LATE IN THE DAY BUT WILL DISCOUNT THAT ATTM AND KEEP THE SUNDAY DRY. LATER PERIODS...MONDAY THROUGH THURSDAY...RIGHT WITH CLIMATOLOGY IT LOOKS LIKE THE OFFICIAL MARKING OF THE END OF SPRING IS RIGHT ON SCHEDULE FOR LATE JUNE WITH A DROP OFF OF PRECIP AND WARMER TEMPS. THE MRF IS PLANNING ON A MASSIVE RIDGE DOMINATING THE WESTERN 2/3RDS OF THE NATION BY NEXT WEEK. TOUGH TO PINPOINT ANY FOCUS THAT WOULD PROVIDE PRECIPITATION UNDER STRONG RIDGING AND WOULD RATHER KEEP ALL DAYS IN THE EXTENDED DRY IN THE DROUGHT. FREDIN .DEN...NONE
In the hours before
Special weather statement, Jun 20, 8:20 PM MDT, 47 minutes before
COZ036>049-210300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER COLORADO 820 PM MDT THU JUN 20 2002 ...TORNADO WATCH FOR NORTHEAST COLORADO HAS EXPIRED... THE TORNADO WATCH THAT WAS IN EFFECT FOR NORTHEAST COLORADO WAS ALLOWED TO EXPIRE AT 8 PM MDT. ISOLATED THUNDERSTORMS MAY STILL DEVELOP ACROSS THE NORTHEAST PLAINS THIS EVENING. AT 8 PM MDT...SCATTERED THUNDERSTORMS WERE DETECTED OVER PARK COUNTY. THESE STORMS WILL MOVE NORTHEAST INTO SOUTHERN JEFFERSON AND WESTERN DOUGLAS COUNTIES THROUGH 930 PM MDT. THE STRONGER STORMS COULD STILL PRODUCE BRIEF HEAVY RAIN...SMALL HAIL...WIND GUSTS TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. COOPER
Special weather statement, Jun 20, 8:21 PM MDT, 46 minutes before
COZ036>049-210300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER COLORADO...CORRECTED 820 PM MDT THU JUN 20 2002 ...TORNADO WATCH FOR NORTHEAST COLORADO HAS EXPIRED... THE TORNADO WATCH THAT WAS IN EFFECT FOR THE NORTHEAST PLAINS OF COLORADO WAS ALLOWED TO EXPIRE AT 8 PM MDT. ISOLATED THUNDERSTORMS MAY STILL DEVELOP ACROSS THE NORTHEAST PLAINS THIS EVENING. AT 8 PM MDT...SCATTERED THUNDERSTORMS WERE DETECTED OVER PARK COUNTY. THESE STORMS WILL MOVE NORTHEAST INTO SOUTHERN JEFFERSON AND WESTERN DOUGLAS COUNTIES THROUGH 930 PM MDT. THE STRONGER STORMS COULD STILL PRODUCE BRIEF HEAVY RAIN...SMALL HAIL...WIND GUSTS TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. COOPER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 8:27 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 63 min |
| Jun 21, 5:22 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Weld | 38 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.